Chemocare.com

Care During Chemotherapy and Beyond

Rectal Bleeding



What is Rectal Bleeding or Gastrointestinal (GI) Bleeding?

Rectal bleeding is the presence of bright red blood on the tissue paper, or in the toilet. This may happen after a bowel movement.

Gastrointestinal bleeding is bleeding from the upper part of the digestive system. You may notice the presence of black, tarry or maroon stools when you have a bowel movement.  Upper GI bleeding may also be vomited.

You should notify your health care provider immediately if you have painful bowel movements or bleeding in your stool.

Common Causes of Rectal Bleeding:

  • Cancer of the rectum, anus or colon (your anus is the opening that your bowel movements pass through).
  • Hemorrhoids - these are swollen veins in the lower rectum. They may be inside your rectum or anus; or outside your rectum or anus. Hemorrhoids that are inflamed may be painful when you move your bowels, or "bear down."
  • Anal Fissures - an anal fissure is a tiny tear of tissue in the anus that commonly leads to rectal bleeding problems. Anything that causes trauma to the lining, such as diarrhea or large, hard bowel movements, may cause an anal fissure. If you have low blood counts from chemotherapy, or your disease, developing an anal fissure may be a source of infection.
  • Inflammatory Bowel DiseaseDiarrhea, abdominal pain and mucous in your bowel movements are caused by inflammation (swelling and redness) of the lining of the colon. This may cause rectal bleeding problems.
  • Infection - An intestinal infection can produce diarrhea for 1 - 3 days. You may notice this after traveling abroad (especially to foreign countries), where you may not be immune to certain kinds of viruses and parasites. You may develop intestinal infections from undercooked food, or other viruses and parasites.  People with a weakened immune system may develop an intestinal infection from the inability to fight infections.
  • Diverticulitis - An inflamation of the finger-like pouches (diverticuli) throughout the wall of the colon.  They may become inflamed due to infection, or infection caused by shelled foods (such as corn or nuts) become trapped in the pouches. Fever, pain in the left lower abdomen, and bleeding in your stool all may be signs of diverticulitis.

Common Causes of Gastrointestinal Bleeding:

Gastrointestinal bleeding can be serious. The bleeding may be heavy and constant. It may be bright red, or maroon in color.  It may be passed through vomiting.  If this form of bleeding occurs: Seek emergency assistance immediately.

  • Gastrointestinal Ulcers - these can occur as a result of irritation of the lining of the stomach or small intestine.  Some medications can aggravate or cause ulcers.
  • Esophageal Varices - engorged veins in the esophagus occur in the presence of liver disease.  These varices can rupture and cause life threatening bleeding problems.

Remember: People who bruise or begin bleeding easily may have problems with how their blood clots, and have a tendency to begin bleeding easily as well. If you notice that you are bruising or bleeding easily, notify your health care provider of potential bleeding problems.

What Are Some Symptoms Of Rectal or Gastrointestinal Bleeding To Look For?

  • You may vomit or cough up blood.
  • You may notice bright red blood when you move your bowels. 
  • You may notice the presence of black, tarry or maroon stools when you have a bowel movement.
  • You may have stomach pain or abdominal cramping with your bowel movements. 
  • You may have pain in your rectum or anal region when you are passing a bowel movement. 
  • You may have fever or chills with your abdominal pain or blood in your stools. This may be a sign of infection, and you should notify your health care provider of potential bleeding problems
  • You may be overly tired, or very weak (fatigue), if you have anemia due to your bleeding problems, or another underlying disorder. It may be hard for you to do any kind of your normal activities.
  • You may begin bleeding easily and often when you go to the bathroom with a bowel movement. This may be a sign of a blood clotting disorder, or low blood platelets
  • You may have tiny red dots on your skin, called petechiae (pe- TEEK- ee- ay). These are commonly found on your lower legs. This is a sign of low blood platelets.
  • You may have frequent nosebleeds if you have low blood platelets, or a blood clotting disorder. 
  • You may have no symptoms of bleeding problems at all.

Things You Can Do To Manage Rectal Bleeding or Gastrointestinal Bleeding:


  • If your rectal bleeding is due to hemorrhoids, or anal fissures, and your immune system has not been weakened by chemotherapy, or your disease, increase the amount of bulk fiber in your diet per day.You can do that by:
    •  Taking 1 tsp. of Metamucil® in 8 oz. of liquid, once a day.
    • You may take Senokot® (senna tabs); 1-2 pills once or twice a day, depending on your bowel pattern.
    • Also, you may increase your intake of whole grains, fresh fruits and vegetables, as tolerated. This will prevent constipation, and promote stool evacuation
    • This will promote bowel movements, and prevent constipation and trauma (damage) to the delicate tissues of your colon and rectum.
  • If you have rectal bleeding problems due to hemorrhoids or anal fissures, and your immune system has been weakened by chemotherapy, it is important to monitor for fever, chills, tiredness, and pain, as you may have a possible infection.
  • Do not put anything in your rectum, including enemas and suppositories, if you have low white blood cells. It is easy to cause damage to the tissues, and you may cause an infection.
  • If you have pain in your rectum, you may take Acetaminophen (Tylenol®) up to 4000 mg per day (two extra-strength tablets every 6 hours).  As with all medications, you should discuss any medications with your doctor before taking them.
  • If you have a bleeding disorder, you should avoid non-steroidal anti-inflammatory (NSAID) drugs, as well as aspirin, because these drugs may interfere with blood platelets, or accentuate your bleeding problems.  
  • If you notice that you are bruising or bleeding easily, notify your health care provider of potential bleeding problems.
  • Make sure you tell your doctor, as well as all health care providers, about any other medications you are taking (including over-the-counter, vitamins, or herbal remedies).  Do not take aspirin or products containing aspirin unless your health care provider permits this. 

Drugs Or Recommendations That May Be Prescribed By Your Health Care Provider To Help Alleviate Rectal Bleeding:

  • Treatment of rectal bleeding problems includes identifying and treating the cause. 
  • For people with normal immune systems, treatment for bleeding problems due to hemorrhoids, diverticuli, and anal fissures includes adding a bulk laxative (such as Metamucil or senna tablets) to your diet daily.
  • If you have a bleeding disorder, you should avoid non-steroidal anti-inflammatory (NSAID) drugs, as well as aspirin, because these drugs may interfere with blood platelets, and accentuate bleeding problems. 

When To Call Your Doctor or Health Care Provider About Rectal Bleeding:

  • Coughing, vomiting or passing large amounts of blood through the rectum are potentially life-threatening bleeding problems.  This is especially true if you have low blood platelets or clotting problems. Seek emergency care immediately.
  • Bleeding that does not stop after a few minutes, or new, unexplained bruising.
  • Fever of 100.5 F (or 38 C) and/or chills (signs of infection).
  • Excessive tiredness - unable to perform usual activities.

Other Common Bleeding Problems:
Bruising (Hematoma) |
InjuryNosebleeds (Epistaxis) | Rectal Bleeding | Vaginal Bleeding

Note: We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website about bleeding problems and other medical conditions is meant to be helpful and educational, but is not a substitute for medical advice.